Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Got injury in knee cap. Took naproxen and tylenol. Have osteoarthritis. Any home treatment?

Answered by
Dr.
Dr. Sadiq Mughal

Critical Care Specialist

Practicing since :1992

Answered : 1663 Questions

default
Posted on Wed, 12 Dec 2012 in Bones, Muscles and Joints
Question: Hi,
Can you please help with advice in what is best to do for the following?

Today I fell to the concrete floor with all my body weight and hit the bone that is about an inch below my right knee cap.
It has immediately swelling with a blue and XXXXXXX bruise and it hurts when walking or touch. I was actually limping after that for about half hour. Now the muscle that goes in front of the leg from the knee until my ankle hurts also.

I applied ice and anti inflamatory gel to the area and also took naproxen and tylenol for the pain and to help with the inflamation.
I do have OA of the knees and joints. I also placed my hand for support in the floor when falling and my wrist hurts and I have very sharp pain inside the whole wrist that only last for seconds, then the pain goes away and a milder pain stays.

Not sure if it is relevant but I feel short of breath right after the fall and until now, more than 7 hrs after.

Any advice you can give me is very appreciated. Should I see a Doctor or can I treat this at home?
Thank you.
doctor
Answered by Dr. Sadiq Mughal 2 hours later
Hi,

Thanks for writing to us.

You had 7 hours history of fall on a concrete floor, injuring your tibia (bone below your knee) and your wrist.

At the outset I presume all your vitals (pulse blood pressure) are normal.
Since you walked after the fall, so most probably you don't have fractured your tibia.

The blue XXXXXXX bruise, which occurred after fall, is hematoma (collection of blood under skin and muscle).
Hematoma usually, changes its color while resolving.
Pain in wrist could also be due to trauma to wrist in additional to the pain of osteoarthritis.
The shortness of breath you’re complaining of is very much relevant to this fall.
It is possible that you might have injured your lungs during fall, which have resulted in pneumothorax (air in plural cavity), which can compress your lung tissue and produces shortness of breath.
The other condition which can produce shortness of breath after fall is haemothorax, that is collection of blood in your pleural cavities, again compressing the lungs and producing shortness of breath.

The immediate treatment which you took is all right.

You need a antiseptic dressing of wound, antibiotics and analgesic anti inflammatory drugs like the one you have already taken.

But in view of shortness of breath, which is a serious condition, I would suggest you to visit ER, so that haemo/pneumthorax can be ruled out by a chest X-Ray,
Fracture of tibia and any injury to wrist will also need to be ruled out by X-Ray of corresponding parts.

Hope this answer your question.

If you have any more questions, do post follow up, I will be readily available to answer.

Take care

Get well Soon

Regards

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. Sadiq Mughal 8 hours later
Dr. XXXXXXX Mughal,

Thank you for your prompt response to my inquiry.

Is good to know the shortness of pain reason, Now is almost gone very mild but I will see if it becomes worst then I know I have to go to the Doctor.

Just a question for your advice in taking antibiotics? I didn't cut or open my skin during the fall, should I still take antibiotics? I continued to apply ice and with the naproxen and local like you said I don't think I fractured the tibia or the wrist.

It is the first time I use this website for Medical advice and I am glad I did.

Thank you.

Have a good day.
doctor
Answered by Dr. Sadiq Mughal 10 hours later
Hello,

Thanks for follow up.

It gives me happiness to know that you don't have shortness of breath any more.
Since your wound is not open, you don't need any antibiotic. But keep a note of the following:

1. Size of hematoma - whether decreasing in size or increasing in size; if hematoma increases in size, you may need antibiotic.
2. Pain - if there is increase in intensity of pain, you may need antibiotic.
3. Increase in local temperature of wound / development of fever - you may need antibiotic
All these are sign of infection of wound.

So bottom line is if your wound get infected only then you may need antibiotic, otherwise treatment your receiving is ok.

Hope this answers your question. Let me know if you have any more query,

If you don’t have any more queries, close the discussion, Rate the answer and write review.

Get well soon...

Regards
Dr Sadiq

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  
Lab Tests

Recent questions on  X ray

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

Yes, I have a 13 yr old that has been vomiting and has had constipated/diarrhea for a month now. She has been seen by her physician and was prescribed Prilosec and miralax. She appears to be full of stool ( according to her x-ray). She is still having dull stabbing pain in her stomach and is still vomiting daily. She expresses vomiting is not always with nausea. I hope she will not need an endoscopy. I am wondering if it s GERD or IBS. Thanks for your response.

doctor1 MD

Dear Dr, I am 30 years Male. I had productive cough in morning for last 2 months and I was suffering from sinusitis also. The sputum was green. Now the cough is gone and only sinusitis remains, no that much sputum. I done a chest x-ray last week which came normal. However doctor told a elevation in Diaphragm and enlagement of heart. What will be the reason of this?. Active Pulmonoray TB not there, but will it be Miliary TB symptom or Amoebic Liver Abscess or anything else?? Please advice me for the next step

doctor1 MD

Hi there. I am a 35 year old female 5'7 155 lbs with a 7 month old baby delivered by cesarean. I have had shortness of breath that worsens with physical exertion since the last month of my pregnancy but am otherwise in good health. The last 2 months it has been getting progressively worse to the point where I have to catch my breath sometimes in conversation. I am taking domperidone to increase my breastmilk production and have been for 2 months. I have been to the ER where I have had an ECG, ct scan, x-ray and bloodwork, as well as a pulmonary function test. All results were within normal ranges except my oxygen levels in my blood were low - however the test was taken peripherally, not through a central line. Also, my resting heart rate was 118, and when I did a stress test, within 2 minutes my heart rate was at 200. They are sending me for an echocardiogram next. Do you think this could be adult onset asthma or a reaction to domperidone or is it my heart?

doctor1 MD

I am having a frozen left shoulder kind of symptoms for last couple of months. My left shoulder doesnt rotate as smoothly as the right one. My second problem is I have constipation atleast few days a month and suffer from piles as a consequence

doctor1 MD

I have very shortness of breath will divan help this ?

doctor1 MD

I have to urinate often ..... if I stand up from sitting position or sleep position. And I empty out every time. My family Dr. thinks my bladder has fallen and there by impairing the normal muscle function that holds the urine until some normal...